Alert archive / South Dakota / Wind Advisories in 2015

Wind Advisory 11, NWS Aberdeen, SD

April 2, 201518 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Apr 2, 2015, 10:56 AM CDT for 18 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2015, 10:56 AM CDT (15:56 UTC)
Expired
Apr 2, 2015, 6:49 PM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WWUS73 KABR 021556
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1056 AM CDT THU APR 2 2015

...WINDY CONDITIONS TODAY...

MNZ039-046-SDZ003>011-015>023-030000-
/O.NEW.KABR.WI.Y.0011.150402T1600Z-150403T0000Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE
1056 AM CDT THU APR 2 2015 /956 AM MDT THU APR 2 2015/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

* TIMING...THROUGH EARLY EVENING.

* WINDS...WEST TO NORTHWEST AT 20 TO 30 MPH WITH GUSTS OVER 45
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CONNELLY
1 follow-up statement
368 
WWUS73 KABR 022349
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
649 PM CDT THU APR 2 2015


MNZ039-046-SDZ003>011-015>023-030100-
/O.CAN.KABR.WI.Y.0011.000000T0000Z-150403T0000Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE
649 PM CDT THU APR 2 2015 /549 PM MDT THU APR 2 2015/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 



$$


CONNELLY

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Apr 2, 7:01 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 2, 7:01 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
701 AM CDT THU APR 2 2015

.UPDATE...
ISSUED AT 655 AM CDT THU APR 2 2015

12Z AVIATION DISCUSSION UPDATED BELOW.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY AFTERNOON)
ISSUED AT 355 AM CDT THU APR 2 2015

PRESSURE GRADIENT WILL REMAIN TIGHT TODAY AS LOW PRESSURE PASSES
TO THE NORTH OF THE REGION. THIS WILL ENSURE GUSTY NORTHWEST WINDS
TODAY WHICH COULD FLIRT WITH ADVISORY LEVELS. DUE TO THE
MARGINALITY OF WINDS...WILL NOT ISSUE A HEADLINE AT THIS TIME. THE
AIR MASS WILL ALSO STAY RATHER DRY WITH MIN RH VALUES RANGING FROM
20 TO 30 PERCENT. ONCE AGAIN...VERY HIGH TO EXTREME FIRE DANGER
ACROSS THE REGION AND WILL CONTINUE WITH THE RED FLAG WARNING THAT
WAS ALREADY ISSUED YESTERDAY. EVEN THOUGH RH IS TECHNICALLY NOT
LOW ENOUGH TO REACH CRITERIA FOR MOST PLACES...THE STRENGTH OF THE
WINDS ALONE AND THE DRYNESS OF FUELS PROMPTS THE WARNING. THIS IS
ESPECIALLY TRUE GIVEN THE AMOUNT OF FIRE ACTIVITY ACROSS THE AREA
YESTERDAY WITH NEARLY IDENTICAL WINDS AND RH.

SFC RIDGE AXIS MOVES INTO THE AREA TONIGHT WHICH WILL ALLOW FOR
SOME RATHER CHILLY OVERNIGHT LOWS COMPARED TO WHAT WE HAVE BEEN
USED TO. MANY LOCATIONS WILL DROP INTO THE LOW TO MID 20S BY
FRIDAY MORNING. STILL WATCHING SHORTWAVE ENERGY MOVING INTO THE
WESTERN DAKOTAS FRIDAY AFTERNOON THEN MOVING EAST ACROSS MAINLY
NORTH DAKOTA FRIDAY NIGHT. ANY PRECIP ASSOCIATED WITH THIS WAVE OF
LOW PRESSURE LOOKS TO STAY MAINLY NORTH OF THE CWA.

MODELS CONTINUE TO LOOK A BIT WARMER FOR SATURDAY AND HAVE
INCREASED HIGHS A FEW MORE DEGREES. EC AND GFS SHOWING A WARM
FRONT SETTING UP ACROSS THE I-90 CORRIDOR BY SATURDAY AFTERNOON
WITH DECENT WARMING NOTED AT 925/850 MB.

.LONG TERM...(SATURDAY EVENING THROUGH WEDNESDAY)
ISSUED AT 355 AM CDT THU APR 2 2015

THE MODELS...EC...GFS AND GEM ALL SHOW GOOD AGREEMENT WITH THE
UPPER LEVEL FLOW PATTERN OVER THE US THROUGH THE LONG TERM WITH
SOME DIFFERENCES IN THE INDIVIDUAL SHORT WAVES AND RESULTANT
PRECIPITATION. THE MODELS ALL SHOW A LARGE UPPER LEVEL LOW
PRESSURE TROUGH ALONG THE WEST COAST TO BEGIN THE LONG TERM
SENDING OFF SEVERAL SHORT WAVE TROUGHS ACROSS OUR REGION. THE MAIN
TROUGH THEN IS SHOWN TO LIFT OUT LATE IN THE PERIOD TOWARDS OUR
REGION. THUS...IT IS STILL LOOKING BETTER THAT WE WILL RECEIVE
SOME PRECIPITATION IN THE LONG TERM. AT THE SURFACE...IT LOOKS
LIKE OUR CWA WILL BE MOSTLY ON THE COOL SIDE OF THE BOUNDARY
THROUGHOUT THE LONG TERM WITH GENERALLY BELOW NORMAL TEMPERATURES.
HIGHS WILL MOST LIKELY BE IN THE 40S AND LOWER 50S AFTER SUNDAY
FROM MONDAY THROUGH WEDNESDAY. AGAIN THE EC GUIDANCE WAS COOLER
THAN THE GFS/MEX GUIDANCE DURING THIS TIME PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 655 AM CDT THU APR 2 2015

WEST TO NORTHWEST WINDS WILL PICK UP QUITE A BIT THIS MORNING AT
ALL TAF LOCATIONS AS THE MIXING LAYER DEEPENS. EXPECT WINDS OF 20
TO 25 KNOTS WITH GUSTS TO 30 TO 35 KNOTS. ALSO...EXPECT STRATUS
CLOUDS TO MOVE INTO THE REGION FROM THE NORTHWEST THIS AFTERNOON
AND EVENING. EXPECT SOME LOW VFR CEILINGS WITH MAYBE AN MVFR
CEILING AT TIMES. THE WINDS WILL FALL OFF QUICKLY THIS EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 7 PM
     CDT /6 PM MDT/ THIS EVENING FOR SDZ267>273.

MN...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR MNZ039-046.

&&

UPDATE...MOHR
SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...MOHR
Hazardous weather outlook, Apr 2, 4:12 AM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
412 AM CDT THU APR 2 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
412 AM CDT THU APR 2 2015 /312 AM MDT THU APR 2 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHWEST WINDS AND DRY AIR WILL CONTINUE TO BRING VERY HIGH
TO EXTREME FIRE DANGER TO THE REGION THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

Nearby

Wind Advisories in South Dakota, 2015Wind Advisories in Minnesota, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.